After ten years of HAART, we have our lives back. Now we’d like our faces and bodies back, too
It’s hard to believe that ten years have passed since the first protease inhibitor (Invirase) was approved. It was a revolution in HIV treatment that led to combination therapy becoming the standard of care. And as the decade progressed, AIDS deaths in the U.S. dropped from more than 51,000 in 1995 to about 16,000 in 2002.
For some, however, the reality of serious side effects has loomed just as large as the benefits. Prime among them is lipodystrophy, or “lipo,” characterized by sunken faces, swollen necks and bellies and the threat of heart disease from high cholesterol. Many of us are concerned about our outward appearance and hunting for better meds—specifically, information on how to adjust, or “refine,” our combos to move out of lipo’s reach while also avoiding drug resistance.
Happily, research is shedding more and more light on which drugs lead to lipo’s odd body reshaping and which drugs might reverse it, making treatment tweaks an ever more exact science. At this point, most people with HIV have a range of options, with room to factor in lipo risks along with issues like convenience and tolerability. “Several studies from this past year have contributed to our knowledge,” says treatment activist Nelson Vergel, an author, public speaker and Internet host who coaches people with HIV on ways to avoid, handle and reverse lipo’s ravages. “The studies have laid out more options for switching meds.”
Another step forward perhaps since the last time you checked: Better results from the cosmetic procedures some HIVers count on—such as facial fillers and liposuction—whether on their own or to supplement treatment switches.
This special lipo issue of POZ Focus is the first in a series on the evolution of HIV therapy—from survival to refinement. In lipo’s case, progress has been anything but smooth. Our hope is that the latest info will help you to navigate life with HIV with a little more confidence.
Scroll down to comment on this story.
comments 1 - 5 (of 5 total)
David Gee, Halifax, 2011-07-23 18:23:42
I haven't completely read this issue of POZ but I'm wondering what you are having to say about tesamorelin. It has been approved for use in the USA, Russia, Europe and other large parts of the world (except in Canada!). The treatment seems to be having even greater benefits than originally reported - shrinking (or causing fats to redistribute more appropriately and impacting well with COPD and cholestorol. I may have read some report in this issue. Did anyone ask Canada about its participation?
FAITH, England, 2010-06-20 16:18:55
I have lived with HIV since 1997 and now am on meds. I have been through the worst of times and now trying to get a fix at my flat butt. Isd there a way round this as I am feeling a bit unconfortable with colleagues at work already commenting on how small my butts are and how skinny my legs are. Please help me.
Darryl F. Stewardson, Vernon, B.C. Canada, 2009-04-28 20:37:40
I've been HIV+ since before there was a test to explain the issues I was dealing with. My gut is flabby and it's not fat, and my face is or has the usual distortion. It's wide above the jaw and I've had Sculptra treatments but they're expensive. I'd like to know if it's ever reversable and if different meds do or don't create this. I've also heard theory that it's the virus that can cause this and not just treatment. Thanks. Darryl.
TM Musclecar, Oakland Park, FL, 2009-04-10 15:28:57
What can possibly reverse the damages without surgery/ I would love to know. Having a distorted face and body is like wearing a "Scarlet Letter". Thanks for any info.
anonymous, washington dc, 2009-01-14 10:41:24
comments 1 - 5 (of 5 total)
I am a 55 year old African American woman.I suffer with buffalo hump and a large mid section.please send me more information on how to lick lipo.I can't afford liposuction. My self esteem of how I look is so low. please help me.